PROMOTING ACCESS TO AFRICAN RESEARCH

Nigerian Journal of Clinical Practice

Log in or Register to get access to full text downloads.

Remember me or Register



Clinical and laboratory features of metformin intoxication in suicidal patients attending an intensive care unit

A Cetinkaya, D Avci, A Erden, O Akca, O Ozer, U Kalan, A.I. Gunal

Abstract


Introduction: This study has been performed for the purpose of researching the complications occurred at patients who took metformin overdose in an attempt to suicide. None of the patients has the diagnosis of diabetes mellitus and never used metformin.

Materials and Methods: This retrospective cross‑sectional study was carried out with 21 patients who has neither diagnosed diabetes mellitus nor taken metformin for suicide before.

Results: It was observed that there is a moderate, negative (r = −0.63) statistically significant correlation (P < 0.001) between the time of applying to the hospital and arterial blood pH at the arrival and a statistically significant positive mild correlation (P < 0.041) between applying and blood lactate level (r = 0.45), and a moderate positive (r = 0.63) and statistically significant correlation (P < 0.001) between the total metformin dose and blood lactate level at the arrival and a positive, moderate (r = 0.68) significant correlation (P < 0.001) between the creatinine and metformin dose at the arrival. Lactic acidosis has been detected at 8 of 21 patients, 6 patients were hemodialized, 2 patients needed mechanical ventilation, and 2 patients died. It is observed that there is no mortality for early hemodialized patients.

Conclusion: The most important reason of the mortality in patients who has metformin intoxication is metformin‑associated lactic acidosis (MALA). It was considered that hemodialysis therapy could be effective in MALA.

Keywords: Intoxication, lactic acidosis, metformin‑associated lactic acidosis, metformin




AJOL African Journals Online